Please login (Members) to view content or
(Nonmembers) this article.
0
No votes yet
Essentials
NCPD Article

Acute Infusion-Related Reactions: How to Recognize and Intervene When These Reactions Occur in Practice

Maura Price
CJON 2021, 25(5), 591-594 DOI: 10.1188/21.CJON.591-594

Oncology nurses frequently encounter infusion-related reactions when administering cancer therapies. Knowing how to recognize and intervene during these reactions is essential to patient safety and quality care. This article reviews potential signs and symptoms of infusion-related reactions, the pathophysiology behind these reactions, risk factors, and management strategies.

AT A GLANCE

  • Infusion-related reactions occur frequently when administering IV medications in inpatient and outpatient settings.
  • Nurses should know the reaction potential of drugs they are administering before initiating the infusion. When applicable, verify that ordered premedications were given, and have emergency equipment and medications available prior to starting the infusion.
  • Prompt recognition of reaction symptoms and quick action to intervene are essential to patient safety. Accurate nursing documentation of the reaction should tell the entire story of the reaction from start to finish. 

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or